1. Health
Kristin Hayes, R.N.

Acid Reflux Medications May Cause an Infectious Type of Diarrhea

By August 24, 2012

Follow me on:

A type of acid reflux medications called proton pump inhibitors (PPI's) may increase your risk of clostridium difficile-associated diarrhea (CDAD). Clostridium difficile (c. diff) is a bacteria which causes diarrhea, usually in individuals who are taking antibiotics. Antibiotics kill off the resident flora (bacteria) in your intestines which normally fight off c. diff. Clostridium difficile associated diarrhea is common in hospital and nursing home patients and more rare among the healthy population, but now the FDA is warning that taking PPI's such as Dexilant (dexlansoprazole) or Prilosec (omeprazole) can increase your risk for the illness. While experts have not said why taking these medications increases your risk for CDAD this may mean that your normal intestinal flora is changed by the use of PPI's, making your more susceptible to CDAD.

A small percent of the population has c. diff in their intestines on a regular basis but the majority of people who develop CDAD get c. diff when they ingest the bacteria or its spores, (for example, you can get this germ on your hands and then ingest it by wiping your mouth or eating without washing your hands first). Healthy people can often fight c. diff off but for those who are already ill or taking antibiotics the bacteria causes bloating, stomach pain, diarrhea and other flu-like symptoms. The illness is often treated using the antibiotics Flagyl (metronidazole) or vancomycin but can reoccur in a significant number of patients.

Other acid reflux medications including H2 blockers such as Zantac (ranitidine) are being investigated to determine whether they too might increase the risk of CDAD.

Comments
October 4, 2012 at 7:12 am
(1) Tom says:

I am a Hospital Corpsman in the Navy and I saw alot of patients with this. Acid Reflux is also called Gastroesophageal Reflux Disease (GERD). It’s caused when the acid in your stomach reflux’s into your esophagus. This happens because the sphincter between your esophagus and your stomach is weak and does not remain properly closed. It’s basically a mini regurgatation into your esophagus.

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>
  1. About.com
  2. Health
  3. Ear, Nose, & Throat Disorders

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.